Weekly Column - Oct 31st
Published: Nov 02, 2015 By: Karen O'Donohoe
When I was in my late twenties I started to have some problems with my stomach, and more specifically with gastric reflux. It is a miserable ailment where acid from the stomach is leaking up in to the oesophagus causing a heartburn-like sensation. The symptoms were severe at times - I clearly recall having to stop the car and pull over because I thought I was having a heart attack. Looking back on it, I am pretty sure it was caused by a combination of a stressful job (in IT sales) and the utterly unconscious relationship I had with food at that time. My GP prescribed me with a drug called a Proton Pump Inhibitor or PPI (brand names include Nexium and Prilosec) that acts to reduce acid production in the stomach. Relief from the symptoms of reflux were almost instantaneous and I was pleased to report to anyone that would listen that thanks to the little pink pill I was able to eat (and drink) pretty much anything I liked. I took a PPI tablet daily for nearly 7 years.
PPIs rank only behind statins as the world’s best selling drug with annual sales over $11 billion dollars in the US alone. It’s no understatement to say that the drug has ended sheer misery for millions of people around the world. But, as with many wonder-drugs, there are concerns about side-effects and over-subscription. According to a study published in the US National Library of Medicine (Heidelbaugh, Kim, Chang and Walker, 2012) PPIs have been linked to “increased risk of enteric infections, community-acquired pneumonia, bone fracture, nutritional deficiencies, and interference with metabolism of antiplatelet agents.”
In my case, I would say that the drug didn’t come without its problems, though of course it’s hard to establish a cause-effect relationship. A few years after being prescribed PPIs, I noticed some issues with my health - joint pain, fatigue and a general ‘fuzziness’ in my head. Overall my body just didn’t feel right. A nutritionist that I went to at the time believed the PPIs were causing this and explained it thus: if your stomach is producing a fraction of the acid it used to produce thanks to the pills, then it simply can’t digest food as effectively. Seems obvious when you think about it. Larger, undigested morsels of food then travel down in to your gut causing damage to the gut wall. Over time these lesions in the gut become big enough to allow little bits of food to enter your blood stream where your body views them as foreign invaders and responds by attacking them. The result? Your body is permanently on a war footing.
PPIs, though miraculous, mask the fact that many (but not all) reflux sufferers could solve their problems through diet change. This is problematic of course, because it’s much easier to take a pill then to do a root-and-branch reform of our diets. I was feeling unwell enough to give it a try and I resented how frantically reliant I had become on the PPIs.
With careful attention to what I was putting in to my body, I was finally able to stop taking the tablets and stay reflux free at the same time. I cut back on meat, wheat and dairy and greatly increased the amount of vegetables (most of them home-grown) in my diet. I will talk next week about improving general gut health and the role that fermented foods such as kimchi and kefir can play. In general terms though, what you might describe as markers for inflammation in my body have disappeared, and I would say my overall health feels significantly improved.
Records for three West Cork graveyards are now available online for the first time. The burial registers for Brade, Schull and Allihies g...
Pat Spillane Ambassador for Action Plan for Rural Development says Boundary Extension is a Land Grab.The National Conference and AGM of Muintir na Tire was held in Ballacolla County Laois last Saturday and featured a number of high-profil...
All the groups that participated in this year’s Pride in Our Community Competition from Mallow Kanturk Municipal Area will converge on the ...
The new illustrated publication by Dr. Mary Stack showing the wonderful work being undertaken by pupils and teachers in school gardens ...